Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

July 11, 2006Davis County, Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 11, 2006, 4:46 PM MDT for Davis County, Salt Lake County, Utah. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2006, 4:46 PM MDT (22:46 UTC)
Expired
Jul 11, 2006, 5:08 PM MDT
In force
22 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 61 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-472 J/kg
Mixed-layer LCL
2807 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 112247
SVRSLC
UTC011-035-112315-
/O.NEW.KSLC.SV.W.0033.060711T2246Z-060711T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SALT LAKE COUNTY IN UTAH...
  SOUTHEASTERN DAVIS COUNTY IN UTAH...

* UNTIL 515 PM MDT.

* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SOUTH SALT LAKE...AND WAS
  MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
  SALT LAKE...WOODS CROSS...SALT LAKE CITY...NORTH SALT LAKE AND
  BOUNTIFUL

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4092 11211 4071 11216 4066 11190 4088 11181

$$

HALL
1 follow-up statement
000 
WWUS55 KSLC 112308
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 PM MDT TUE JUL 11 2006

UTC011-035-112313-
/O.CAN.KSLC.SV.W.0033.000000T0000Z-060711T2315Z/
SALT LAKE UT-DAVIS UT-
503 PM MDT TUE JUL 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIS AND
NORTHWESTERN SALT LAKE COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND THE STRONG WINDS ASSOCIATED WITH THE 
STORM HAVE SUBSIDED.

LAT...LON 4092 11211 4071 11216 4066 11190 4088 11181

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:20 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 11, 2:20 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
220 PM MDT TUE JUL 11 2006

.SYNOPSIS...WEAK DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE REGION
TONIGHT THROUGH WEDNESDAY. THE AIRMASS WILL BEGIN TO DRY OUT
WEDNESDAY WITH A WARMING TREND THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...MOIST CONVECTION FIRED OVER THE UINTA MOUNTAINS ABOUT
11 AM AND HAS INCREASED REGIONWIDE SINCE...WHILE THE UINTAS AND
SOUTHWEST WYOMING HAVE NUMEROUS STORMS THIS HOUR. CIRCULATION ON
WATER VAPOR OVER THE CASTLE COUNTRY AND ANOTHER MOVING UP CENTRAL
UTAH AND EXTENDS ACROSS THE WEST DESERTS TO NORTHEAST NEVADA. VERY
HEAVY RAIN AGAIN WITH A FEW CELLS ALREADY NEAR PANGUITCH AND UP THE
SPINE OF THE WASATCH PLATEAU AND NEVADA LINE. STRONG CELLS HAVE
FORMED IN THE NORTHWEST DESERTS AND ARE BECOMING ORGANIZED NEAR THE
NEVADA LINE. ACTIVITY WILL INCREASE OVER NORTHWEST AND NORTHEAST
AREAS INCLUDING THE GSL AS MID LEVEL DISTURBANCE CONTINUES TO DRIFT
NORTHEAST...WITH ERRATIC STEERING FLOW ALOFT. SO FAR...JUST EAST OF
THE WASATCH CREST HAS BEEN ACTIVE AND MOUNTAINS SOUTH OF PAYSON TO
ACROSS THE STANSBURYS. ISOLATED CELLS HAVE ALSO DEVELOPED SOUTH OF
ZION PARK AND MOVED RIGHT OVER SPRINGDALE...SOUTH OF APPARENT
SYNOPTIC LIFT ON THE WATER VAPOR BUT STILL PRECIPITABLE WATER VALUES
NEAR 1 INCH COVER SOUTHERN NEVADA AND WESTERN ARIZONA UNDER GENERAL
SUBSIDENCE ALOFT.

NEXT FEW HOURS THE THREAT FOR FLASH FLOODING CELLS WITH SOME HAIL
WILL INCREASE OVER SOUTHERN AND CENTRAL UTAH...MAINLY TRAINING
ECHOES IN WESTERLY FLOW IN GOOD CAPE ENVIRONMENT. THE NORTHWEST
DESERTS WILL SEE STRONG WIND GUSTS DUE TO INVERTED V PROFILES WITH
RELATIVELY DRY LOW LEVELS...BUT ALSO A HEAVY RAIN AND HAIL THREAT.
ACTIVITY SHOULD CONSOLIDATE AND MOVE INTO THE WASATCH FRONT THIS
AFTERNOON AS THE ENTIRE WAVE LIFTS NORTHWARD.

CONVECTION WILL CONTINUE INTO THE EVENING IN THE SOUTH AND CENTRAL
AREAS DUE TO THE HOT AIR MASS AND OUTFLOW BOUNDARIES...AND LONGEST
OVER NORTHWEST UTAH WHERE A SECONDARY WAVE WITHIN SOUTHWEST FLOW
ALOFT IS PROGGED BY THE NAM-WRF AND LOCAL WRF-NMM TO MOVE ACROSS THE
NORTHWEST DESERTS OVERNIGHT...KEEPING SCATTERED THUNDERSTORMS AND
CLOUD COVER IN THE NORTH AFTER MIDNIGHT. FLOW ALOFT INCREASES
SIGNIFICANTLY THIS EVENING OVER NORTHERN UTAH. SO THE WASATCH FRONT
WILL LIKELY HAVE A BREAK IN THE EVENING WITH SUBSIDENCE BEHIND FIRST
MAIN UPPER LEVEL DISTURBANCE AND THEN ANOTHER CHANCE LATER TONIGHT.
BEHIND THIS SECONDARY WAVE DRIER AIR BEGINS TO WORK INTO WESTERN
UTAH ON WEDNESDAY. HOWEVER WITH THE PACIFIC NORTHWEST MEAN UPPER
TROUGH LIFTING ACROSS IDAHO A TAIL OF VORTICITY SLIDES ACROSS UTAH
LATE WEDNESDAY MORNING AND IN THE AFTERNOON. ENOUGH MOISTURE WITH
STEEP LAPSE RATES IN MEAN SOUTHWEST FLOW ALOFT WILL GENERATE
SCATTERED CONVECTION...MAINLY I-15 CORRIDOR AND EAST WEDNESDAY
AFTERNOON. THIS ACTIVITY WILL BE FASTER MOVING.

DRY AND WARMING OF AIR MASS CONTINUES ON THURSDAY. OVERNIGHT LOWS
WILL BE COLDER IN DESERTS AND MOUNTAIN VALLEYS BUT AFTERNOON HIGHS
WILL BE ON THE CLIMB. 12Z NAM-WRF CONTINUES TO DEPICT MOISTURE
REMAINING OVER SOUTHERN UTAH WITH A WEAK SHORT WAVE TROUGH TRACKING
INTO THIS REGION...WHILE GFS HAS MOISTURE JUST SOUTH OF THE BORDER
IN ARIZONA. WILL COMPROMISE AND LEAVE LOW CHANCES IN THE SOUTH
THURSDAY AND FRIDAY AS SUBTLE CHANGES IN THE FLOW AND STEEP LAPSE
RATES WILL SUPPORT SOME CONVECTION. WEAK DISTURBANCES IN THE
SOUTHWEST FLOW POSSIBLE THURSDAY NIGHT INTO FRIDAY. 700 MB TEMPS
WARM TO 17-18C OVER UTAH WITH ADDITIONAL WARMING ON FRIDAY BOOSTING
AIR MASS TO 18-19C. MARGINAL MOISTURE REMAINS OR SPREADS OVER
EASTERN AND SOUTHERN UTAH FOR FRIDAY AFTERNOON CONVECTION. FIRST
100F TEMPS LATE IN THE WEEK FOR SOME NORTHERN VALLEYS SPOTS. BROAD
UPPER RIDGE LIFTS OVER THE GREAT BASIN AND BACK TO THE WEST COAST
FOR THE WEEKEND...FOR VERY HOT TEMPERATURES AND ONLY ISOLATED
CONVECTION. LOCATION OF THE RIDGE CENTER AND ANTICYCLONIC FLOW OVER
UTAH...SOUTHEAST FLOW OVER SOUTHERN UTAH AND SOUTHWEST FLOW OVER
NORTHERN UTAH...WOULD PREVENT SIGNIFICANT MONSOON SURGE INITIALLY
UNTIL NEXT WEEK. HOT AIR MASS PROGGED BY ECMWF...GFS AND UKMET TO
PERSIST UNTIL AT LEAST MONDAY WITH 597-DM RIDGE ANCHORED OVER THE
COLORADO AND UTAH BORDER. THIS SUPPORTS 110+ FOR DIXIE AND 100+ FOR
SLC. INCREASED CONVECTION CHANCES FROM SOUTH TO NORTH THIS WEEKEND
INTO NEXT WEEK.

&&

.AVIATION...WINDS ARE EXPECTED TO STAY OUT OF SOUTH TODAY. LATEST
TDWR IMAGERY INDICATE LAKE BREEZE IS STRUGGLING TO MAKE KSLC. WEST
RUNWAY MAY HAVE LAKE BREEZE AS OF THE CURRENT TIME. IF LAKE BREEZE
ESTABLISHES...IT SHOULD BE SHORT-LIVED AS STORM OUTFLOWS SHOULD PUSH
IT BACK OUT. FLOW IS STILL FAVORABLE FOR SHOWERS TO AFFECT KSLC FROM
THE OQUIRRH MOUNTAINS. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO
BE WITHIN THE 21Z TO 23Z TIMEFRAME BUT THIS WINDOW COULD BE FALL AS
LATE AS 02Z BEFORE THE UPPER-LEVEL DISTURBANCE MOVES OVER THE AREA.

&&

.FIRE WEATHER...MARGINAL RED FLAG CONDITIONS THIS AFTERNOON IN THE
WESTERN DESERTS DUE TO HUMIDITIES IN THE TEENS AND WIND GUSTS.
HOWEVER NUMEROUS THUNDERSTORMS OVER THE REGION WITH WETTING
RAIN...MOVING WEST TO EAST...SLOWEST IN THE NORTHERN AREAS. DRYING
AIR MASS ON WEDNESDAY WILL WARRANT A RED FLAG WARNING FOR THE
NORTHWEST DESERTS AND NORTHERN WASATCH RANGE/VALLEYS. THERE WILL
ALSO BE ISOLATED DRY LIGHTNING FROM FASTER MOVING STORMS WEDNESDAY
AFTERNOON. IN ADDITION...INCREASED SOUTHWEST FLOW OVER WEST CENTRAL
AND SOUTHWESTERN UTAH AND DRIER AIR MASS/LOWER HUMIDITIES WILL LEAD
TO INCREASING FIRE WEATHER CONDITIONS THERE WEDNESDAY AFTERNOON. HOT
TEMPERATURES AND LOW HUMIDITIES WILL PREVAIL THURSDAY THROUGH SUNDAY
WITH ISOLATED CONVECTION...MOSTLY DRY. WINDS WILL BE GENERALLY LIGHT
AND DIURNALLY DRIVEN LATE THIS WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING WEDNESDAY 1 PM TO 9 PM FOR FIRE ZONES 420
     AND 426
WY...NONE.

&&

TARDY

FIRE...BRENCHLEY
AVIATION...HALL
Hazardous weather outlook, Jul 11, 12:25 PM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1225 PM MDT TUE JUL 11 2006

UTZ001>021-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
1225 PM MDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY AND THIS
EVENING OVER MUCH OF THE AREA...INCLUDING THE VALLEYS. SOME OF THESE
STORMS COULD PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

THUNDERSTORMS ACROSS THE WESTERN DESERTS THIS AFTERNOON AND EVENING
MAY ALSO PRODUCE STRONG SOUTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRYING TREND WITH GRADUALLY RISING TEMPERATURES IS EXPECTED
WEDNESDAY THROUGH THURSDAY. LOWER HUMIDITY...INCREASING AFTERNOON
WINDS AND ISOLATED DRY LIGHTNING WILL INCREASE THE FIRE RISK
WEDNESDAY. WINDS WILL BE LIGHTER THURSDAY. MOISTURE WILL BEGIN TO
RETURN TO THE SOUTH AND EAST FRIDAY BUT ANY THUNDERSTORMS THAT
DEVELOP WILL STILL BE ON THE DRY SIDE. TEMPERATURES WILL GET VERY
HOT OVER THE NORTHERN VALLEYS THIS WEEKEND WITH AFTERNOON HIGHS
AROUND THE CENTURY MARK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

AOT

In the hours before

Local storm report, Jul 11, 2:30 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       3 E WELLINGTON          39.54N 110.68W
07/10/2006  M0.77 INCH       CARBON             UT   OFFICIAL NWS OBS

            PRECIPITATION FELL IN ONE HOUR.

0630 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/10/2006                   WAYNE              UT   PARK/FOREST SRVC

            BURR TRAIL AT BASE OF SWAP CANYON

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:00 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
Jul 11, 2:30 PM MDTRed Flag WarningSLC31 hr
Jul 11, 4:01 PM MDTSevere Thunderstorm WarningSLCSalt Lake44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.